Alert archive / Texas / Wind Advisories in 2013

Wind Advisory 5, NWS Houston/Galveston, TX

March 5, 201323 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 5, 2013, 4:39 AM CST for 23 counties in Texas. It took effect at Mar 5, 2013, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2013, 4:39 AM CST (10:39 UTC)
In effect from
Mar 5, 2013, 8:00 AM CST
Expired
Mar 5, 2013, 6:00 PM CST
In force
10 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WWUS74 KHGX 051039
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CST TUE MAR 5 2013

...WIND ADVISORY IN EFFECT TODAY...

.STRONG AND GUSTY NORTH WINDS WILL DEVELOP ACROSS SOUTHEAST TEXAS
TODAY IN THE WAKE OF A COLD FRONT.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051845-
/O.NEW.KHGX.WI.Y.0005.130305T1400Z-130306T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
439 AM CST TUE MAR 5 2013

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
CST THIS EVENING. 

* EVENT...NORTH WINDS 20 TO 30 MPH AND GUSTY.

* TIMING...MORNING THROUGH LATE AFTERNOON.

* IMPACT...COULD MAKE MAKE DRIVING AND BOATING MORE DIFFICULT AND
  POTENTIALLY DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG ELEVATED EAST TO WEST ORIENTED
ROADS.

&&

$$
1 follow-up statement
847 
WWUS74 KHGX 051825
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1225 PM CST TUE MAR 5 2013

...WIND ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON ACROSS 
SOUTHEAST TEXAS...

.GUSTY NORTH WINDS WILL PERSIST THROUGH THE REMAINING AFTERNOON HOURS.
SPEEDS MIGHT ACTUALLY DECREASE A LITTLE AS THE AFTERNOON PROGRESSES...
ESPECIALLY NORTH OF INTERSTATE 10...DUE TO A GRADUALLY WEAKENING PRESSURE
GRADIENT. AT THIS TIME...IT LOOKS LIKE THE WIND ADVISORY WILL BE ALLOWED
TO EXPIRE AT 6 PM CST.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-060000-
/O.CON.KHGX.WI.Y.0005.000000T0000Z-130306T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
1225 PM CST TUE MAR 5 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* EVENT...NORTH WINDS 20 TO 30 MPH AND GUSTY...DECREASING AS THE
  AFTERNOON PROGRESSES ESPECIALLY NORTH OF INTERSTATE 10.

* TIMING...THROUGH THE REMAINING AFTERNOON HOURS.

* IMPACT...COULD MAKE MAKE DRIVING AND BOATING MORE DIFFICULT AND
  POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES
SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING
ALONG ELEVATED EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:31 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 5, 4:31 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 AM CST TUE MAR 5 2013

.DISCUSSION...
COLD FRONT MAKING ITS WAY INTO SE TX THIS MORNING WITH VERY GUSTY
WINDS IN ITS WAKE (PER UPSTREAM OBS). WIND ADVISORY/RED FLAG WARN-
ING ALREADY IN PLACE FOR TODAY. ATTM...NOT EXPECTING SIGNIFICANT
PCPN WITH FROPA SAVE FOR ISO RA CLOSER TO THE COAST THIS MORNING.

THIS STRONG CAA BEHIND THE FRONT PROGGED TO DECREASE BY WEDS WITH
HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH. AS THIS HIGH
MOVES OFF TO THE EAST WE SHOULD SEE ONSHORE WINDS RETURN BY THUR.
RIDGING ALOFT EXPECTED TO WEAKEN BY THE END OF THE WEEK AS A SWLY
UPPER FLOW DEVELOPS/STRENGTHENS OVER THE WEEKEND. THIS PATTERN TO
INCREASE ODDS OF SHORTWAVE ACTIVITY (AND PCPN CHANCES BY DEFAULT)
ACROSS THE STATE FOR THE UPCOMING WEEKEND. ALL OF THIS APPEARS TO
BE JUST AHEAD OF THE NEXT COLD FRONT LATE SUN. 41

&&

.MARINE...
SCA CONTINUES AND LATEST GUIDANCE INDICATING STRONGEST PUSH OF CAA
WILL BE OVER THE WESTERN WATERS AND BAYS. COULD SEE GUSTS NEAR GALE
IN THE WESTERN WATERS AND WELL OFFSHORE THIS AFTERNOON. SCA EXTENDED
IN THE 20-60NM WATERS AS LARGE SWELLS EVIDENT IN THE STRONG
SOUTHERLY FLOW THIS MORNING AND WILL THEN COLLIDE WITH COLD FRONT
AND STRONG OFFSHORE FLOW. SEAS BUILDING TO 11 TO 12 FEET OFFSHORE
LATE THIS MORNING AND AFTERNOON. SEAS GRADUALLY SUBSIDING LATE
TONIGHT AND WEDNESDAY. LENGTHY PERIOD OF ONSHORE FLOW DEVELOPS BY
THURSDAY MORNING AND SHOULD LAST THROUGH MOST OF SUNDAY BEFORE
ANOTHER COLD FRONT SWEEPS IN...THOUGH TIMING AND STRENGTH ARE VERY
PROBLEMATIC GIVEN THE SPREAD BETWEEN THE GFS/ECMWF SOLUTIONS.

LOWERED TIDE LEVELS BUT SHOULD REMAIN ABOVE THE LOW WATER ADVISORY
CRITERIA. IF ANY AREA NEEDED ONE IT MIGHT BE AROUND MATAGORDA BAY.
45

&&

.FIRE WEATHER...
STRONG NW-N WINDS TODAY AND AFTER SKIES CLEAR SOMEWHAT EXPECT THE
DRY AIR POURING INTO THE REGION TO COMBINE WITH AFTERNOON MINIMAL
HEAT TO PRODUCE RH VALUES IN THE 20-25 PERCENT RANGE. AFTER THE VERY
WARM DAY YESTERDAY AND THE LACK OF RECENT RAINFALL EXPECT FINE
FLASHY FUELS TO BE READILY AVAILABLE AND EVEN THE SLIGHTLY LARGER
FUELS TO HAVE RESPONDED TO THE DRY CONDITIONS OF LATE. SUSTAINED
WINDS OF 20-25 MPH WITH GUSTS NEAR 40 MPH WILL WARRANT A
CONTINUATION OF CRITICAL FIRE WEATHER CONDITIONS AND THE RED FLAG
WARNING. MARGINAL RECOVERY TONIGHT AND MUCH LIGHTER WINDS WILL
CONTINUE SLIGHTLY ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY.
45

&&

.AVIATION...
MVFR CIGS WITH GUSTY SOUTHWEST TO WEST WINDS AHEAD OF THE STRONG
COLD FRONT. THE COLD FRONT IS THROUGH CLL AND SHOULD REACH IAH
AROUND 1230Z AND THEN ON TO THE COAST NEAR GLS AROUND 1400Z. SW LLWS
WILL SWING AROUND TO THE NORTHWEST WITH FROPA. HAVE INCREASED GUSTS
AND EXPECT IAH AND HOU TO EXPERIENCE SUSTAINED 20 KNOT WINDS WITH
FREQUENT GUSTS AROUND 30 KNOTS PERHAPS A FEW IN THE 38-40 KNOT RANGE
LATE THIS MORNING WITH SKIES BECOMING VFR. WINDS RELAXING AFTER
SUNSET.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  34  64  39  68 /   0   0   0   0   0
HOUSTON (IAH)              68  38  65  39  67 /  10   0   0   0   0
GALVESTON (GLS)            69  45  62  50  65 /  10   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Mar 4, 3:25 PM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CST MON MAR 4 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
325 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR MOST OF SOUTHEAST TEXAS UNTIL 6 PM
CST FOR STRONG SOUTH WINDS. EXPECT THESE WINDS TO DECREASE A LITTLE
TONIGHT BEFORE SHIFTING TO THE NORTH LATE AND BECOMING GUSTY BEHIND
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS
ON TUESDAY. GUSTY NORTH WINDS WILL DEVELOP BEHIND THE FRONT AND WILL
PERSIST UNTIL LATE IN THE AFTERNOON. A WIND ADVISORY MIGHT BE NEEDED.
A RED FLAG WARNING IS IN EFFECT FROM 10 AM CST TO 6 PM CST FOR ELEVATED
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-051200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
325 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR STRONG SOUTH WINDS AND
ELEVATED SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH OFF THE COAST ON TUESDAY MORNING WITH MODERATE
TO STRONG OFFSHORE WINDS IN ITS WAKE. A SMALL CRAFT ADVISORY WILL BE
IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:24 AM CSTSmall Craft AdvisoryHGX11 hr

Nearby

Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.